Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 188, NWS Des Moines, IA

July 8, 2003Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 8, 2003, 5:53 PM CDT for Cass County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 5:53 PM CDT (22:53 UTC)
Expired
Jul 8, 2003, 6:30 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cass County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 082253
SVRDMX
IAC029-082330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASS COUNTY IN SOUTHWEST IOWA

* UNTIL 630 PM CDT

* AT 552 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ANITA...OR ABOUT 57 MILES EAST OF COUNCIL
  BLUFFS...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR ANITA MUNICIPAL AIRPORT AROUND 600 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4149 9508 4132 9497 4120 9472 4151 9472

JAW

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:40 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 8, 3:40 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT TUE JUL 8 2003

BUSY FOR AWILE THIS MRNG BUT WX HAS SETTLED DOWN FOR THE MOMENT.
BNDRY HAS PUSHED A BIT TO THE S THIS AFTN DUE TO THE MRNG
CONVECTION. H8 BNDRY RMNS E/W ACRS CNTRL IA AND SHOULD THE FOCUS FOR
MORE DVLPMT LTR TNGT INTO TMR. LOOKING FOR THE BL BNDRY TO SHIFT NWD
TNGT TO NR I-80 AND PROBABLY HANG THERE. NXT WAVE COMING OFF THE NRN
RCKYS ATTM AND LOOKING QUITE STG. THE ETA REALLY WANTS TO DEEPEN
THIS ONE WITH THE UPSHOT BEING A SHARS TYPE EVENT OVR NRN IA/SRN MN.
THIS IS PROBABLY A STG SOLUTION AND TREND TO A MORE OPEN WAVE...BUT
STILL CAN NOT IGNORE THE HVY PCPN THREAT. THUS A FLOOD WATCH HAS/WL
BE ISSUED. ACTIVITY SHOULD BE OUT OF THE CWA TMR EVE WITH
COMFORTABLE AND DRY WX TO FOLLOW FOR SVRL DAYS AS A HOPEFULLY DRY
AND DISTURBANCE FREE NW FLOW SETS UP. LATE DAY6 INTO DAY 7 STILL
LOOKING UNSETTLED AS THE WRN RDG BREAKS DOWN.

.DSM...NONE

MYERS
Hazardous weather outlook, Jul 8, 3:50 PM CDT, 2 hours 3 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-082300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT MAINLY OVER SOUTHERN
IOWA NEAR A STATIONARY FRONT WHICH EXTENDS FROM NEBRASKA INTO
SOUTHERN IOWA.  THE THUNDERSTORMS WILL INCREASE IN COVERAGE AND
INTENSITY AFTER 9 PM.  A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE
OUT OF MONTANA AND INTO CENTRAL IOWA LATE THIS EVENING AND
OVERNIGHT.  THIS UPPER LEVEL SYSTEM WILL INTERACT WITH THE
STATIONARY FRONT TO INTENSIFY THUNDERSTORMS.  THE STORMS TONIGHT
WILL PRODUCE VERY HEAVY RAIN AND DAMAGING WIND.  LARGE HAIL IS ALSO
POSSIBLE.  A FLOOD WATCH IS IN EFFECT TONIGHT FOR LOCATIONS ALONG
AND NORTH OF INTERSTATE 80 FOR RAINFALL AMOUNTS OF 1 TO 3 INCHES
WITH ISOLATED AMOUNTS UP TO 5 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AS THAT STRONG
STORM SYSTEM PUSHES EAST ACROSS IOWA.  THUNDERSTORMS WITH LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE OVER
CENTRAL IOWA WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION IS LIKELY WEDNESDAY AND WEDNESDAY EVENING.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MR/FAB

In the hours before

Special weather statement, Jul 8, 12:58 PM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1258 PM CDT TUE JUL 8 2003

IAZ025>028-036>039-048>050-060>062-073>075-083>086-094>097-082000-

...SEVERE THUNDERSTORM WATCH #679 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

  APPANOOSE             BLACK HAWK            BREMER
  BUTLER                CLARKE                DAVIS
  DECATUR               FRANKLIN              GRUNDY
  HAMILTON              HARDIN                JASPER
  LUCAS                 MAHASKA               MARION
  MARSHALL              MONROE                POLK
  POWESHIEK             STORY                 TAMA
  WAPELLO               WARREN                WAYNE
  WRIGHT

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE REMAINDER OF
EASTERN IOWA.

FAB
Local storm report, Jul 8, 2:58 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
0258 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    3 SE STATE CENTER         IA   0.88 IN HAIL
07/07/03   MARSHALL                       REPORTED BY TRAINED NWS
                                          SPOTTER.

0743 PM    STATE CENTER              IA   1.00 IN HAIL
07/07/03   MARSHALL                       REPORTED BY LAW
                                          ENFORCEMENT.

0647 PM    1 W CARLISLE              IA   0.88 IN HAIL
07/07/03   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT.

0635 PM    DES MOINES                IA   0.75 IN HAIL
07/07/03   POLK                           REPORTED BY STORM SPOTTER
                                          NEAR VANDALIA AND HWY 65.

0630 PM    DES MOINES                IA   1.00 IN HAIL
07/07/03   POLK                           REPORTED BY STORM SPOTTER
                                          NEAR THE FAIRGROUNDS AT
                                          EAST 30TH AND UNIVERSITY.

0629 PM    DES MOINES                IA   2.00 IN HAIL
07/07/03   POLK                           REPORTED BY AMATEUR RADIO
                                          OPERATOR NEAR EAST 23RD AND
                                          GRAND.

0628 PM    DES MOINES                IA   1.50 IN HAIL
07/07/03   POLK                           REPORTED BY AMATEUR RADIO
                                          OPERATOR NEAR EAST 36TH
                                          COURT AND HULL.

0627 PM    ALTOONA                   IA   0.88 IN HAIL
07/07/03   POLK                           REPORTED BY EMERGENCY
                                          MANAGER NEAR PRAIRIE
                                          MEADOWS.

0627 PM    DES MOINES                IA   0.75 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER AT EAST 24TH AND
                                          AURORA.

0621 PM    DES MOINES                IA   1.00 IN HAIL
07/07/03   POLK                           REPORTED BY WHO TV AT
                                          STUDIOS.

0619 PM    DES MOINES                IA   0.75 IN HAIL
07/07/03   POLK                           REPORTED BY AMATEUR RADIO
                                          OPERATOR NEAR EAST 36TH
                                          COURT AND HULL.

0618 PM    DES MOINES                IA   1.75 IN HAIL
07/07/03   POLK                           REPORTED BY AMATEUR RADIO
                                          OPERATOR NEAR 23RD ST AND
                                          EAST GRAND.

0613 PM    DES MOINES                IA   1.75 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER. AT THE STATE
                                          CAPITAL.

0606 PM    8 SW PRAIRIE CITY         IA   1.00 IN HAIL
07/07/03   POLK                           REPORTED BY LAW
                                          ENFORCEMENT.

0558 PM    RUNNELLS                  IA   1.00 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER.

0558 PM    DES MOINES                IA   1.75 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED NWS
                                          SPOTTER. SOUTHWEST OF THE
                                          FAIRGROUNDS.

0547 PM    RUNNELLS                  IA   0.75 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER.

0528 PM    PLEASANT HILL             IA   1.75 IN HAIL
07/07/03   POLK                           REPORTED BY LAW
                                          ENFORCEMENT.

0527 PM    RUNNELLS                  IA   0.75 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER.

0511 PM    DES MOINES                IA   1.00 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER. INTERSECTION OF
                                          SOUTH UNION AND DAVIS AVE.

0456 PM    LAMBS GROVE               IA   2.75 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

0454 PM    NEWTON                    IA   1.50 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

0453 PM    NEWTON                    IA   2.75 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

0452 PM    SW NEWTON                 IA   2.75 IN HAIL
07/07/03   JASPER                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0452 PM    NEWTON                    IA   1.00 IN HAIL
07/07/03   JASPER                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0452 PM    NEWTON                    IA   0.75 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

0452 PM    NEWTON                    IA   4.25 IN HAIL
07/07/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT.

0451 PM    NEWTON                    IA   1.75 IN HAIL
07/07/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT.

0446 PM    1 S NEWTON                IA   1.75 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

0445 PM    SW NEWTON                 IA   1.00 IN HAIL
07/07/03   JASPER                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0443 PM    1 S NEWTON                IA   0.88 IN HAIL
07/07/03   JASPER                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0432 PM    NEWTON                    IA   4.25 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER. HAIL STONE
                                          MEASURED AT 5 1/2 INCHES.

0432 PM    NEWTON                    IA   4.25 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER. HAIL STONE
                                          MEASURED AT 5 1/2 INCHES.

0419 PM    3 W MONROE                IA   1.75 IN HAIL
07/07/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT.

0414 PM    MONROE                    IA   1.00 IN HAIL
07/07/03   JASPER                         REPORTED BY JASPER COUNTY
                                          SHERIFF.

0347 PM    PRAIRIE CITY              IA   1.75 IN HAIL
07/07/03   JASPER                         NWS TRAINED SPOTTER.
                                          THIRD WAVE OF GOLFBALL
                                          HAIL.

0343 PM    PRAIRIE CITY              IA   1.75 IN HAIL
07/07/03   JASPER                         TRAINED NWS SPOTTER

0337 PM    1 S PRAIRIE CITY          IA   1.00 IN HAIL
07/07/03   JASPER

0334 PM    PRAIRIE CITY              IA   1.75 IN HAIL
07/07/03   JASPER                         LAW ENFORCEMENT REPORT

0326 PM    SW PRAIRIE CITY           IA   1.00 IN HAIL
07/07/03   JASPER                         LAW ENFORCEMENT REPORT.

JAW
Local storm report, Jul 8, 3:12 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0312 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    6 N KELLOGG               IA   1.00 IN HAIL
07/07/03   JASPER                         QUARTER SIZE HAIL WITH
                                          CROP DAMAGE. REPORT
                                          RECEIVED FROM INSURANCE
                                          ADJUSTER.

JAW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:40 PM CDTSevere Thunderstorm WarningDMXMarshall50 min
Jul 8, 6:20 PM CDTTornado WarningDMXAdair55 min
Jul 8, 6:23 PM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Wayne67 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.